Ohio, 2002Flash Flooding and Damaging Wind in Ohio, July 9 to 10, 2002
July 9 to 10, 2002 · NWS RLX · 3 events in 3 counties and zones
2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 2:20 PM EST, 6 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 2:20 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT TUE JUL 9 2002
FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24
HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
320 PM EDT TUE JUL 9 2002
(TONIGHT-THURSDAY)
GOING WITH THE ETA/NGM MODELS FOR A FASTER SOLUTION IN MOVING THE
FRONT THROUGH...AND ENDING THE RAIN A BIT QUICKER FROM NORTH TO
SOUTH ON WEDNESDAY. LOCALLY HEAVY RAINS POSSIBLE TONIGHT WITH
EXPECTED MCS TO MOVE SOUTHEASTWARD FROM OHIO. AFTER THIS
MCS...DONT EXPECT THINGS TO GET REALLY GOING AGAIN UNTIL WEDNESDAY
AFTERNOON...BY WHICH TIME FRONT WILL BE OVER FAR SOUTHERN SECTIONS.
HIGH PRESSURE BUILDS IN FOR A DRY WEDNESDAY NIGHT AND THURSDAY WITH
MORE SEASONAL TEMPERATURES. GUIDANCE TEMPERATURES ARE SIMILAR AND
APPEAR REASONABLE.
(THURSDAY NIGHT-TUESDAY)
VERY FEW CHANGES MADE TO CURRENT THINKING. BEEN FLIPPING BACK AND
FORTH AS TO PUT IN OR TAKE OUT PRECIP THURSDAY EVE ACROSS NW VA
ZONE. WITH 40 POPS JUST TO OUR SOUTH...WILL INCREASE THIS AREA TO
30 PERCENT AND ADD CHANCE OF SHOWERS AND TSTORMS AFTER 06Z. MAIN
DISTURBANCE PUSHING THROUGH AREA ON FRIDAY. RIGHT NOW...AS LONG AS
UPPER LEVEL TROUGH KICKS OUT OF THE EASTERN STATES...THE END OF THE
WEEKEND AND BEGINNING OF THE NEXT WORK WEEK LOOK RAIN FREE.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/JMV/KS
*********************************************************************
330 AM EDT TUE JUL 9 2002
TUESDAY AND TUESDAY NIGHT...
PLENTY OF MOISTURE OVER THE REGION TUESDAY...WITH UPPER LEVEL
SUPPORT MOVING INTO THE NORTHERN COUNTIES DURING THE AFTERNOON
HOURS. THIS SHOULD PROVIDE NUMEROUS SHOWERS AND THUNDERSTORMS IN THE
NORTH...WITH SCATTERED STORMS IN THE SOUTH. FRONT PUSHES INTO THE
REGION TUESDAY NIGHT WITH UPPER AIR SUPPORT PUSHING INTO THE
SOUTHERN COUNTIES. GOOD SUPPORT FOR SHOWERS AND THUNDERSTORMS ALL
AREAS.
WEDNESDAY THROUGH MONDAY...
MODELS ARE LITTLE SLOWER THAN PREVIOUS RUNS. THIS KEEPS THE FRONTAL
BOUNDARY BISECTING THE DURING THE DAY ON WEDNESDAY. SOUTH OF THE
FRONT...MODEL CONTINUES TO SHOW GOOD INSTABILITY AS CAPE IS STILL
AROUND 2000 J/KG AND LI AROUND -4 TO -6. HAVE INCREASE POPS TO
LIKELY ACROSS SW COAL FIELDS AND SOUTHERN MOUNTAINS.
MODELS FINALLY SHOW FRONT CLEARING REGION ON WED NIGHT...HAVE LEFT
SOME CHANCE POPS FOR COAL FIELDS AND SRN MOUNTAINS AS MOISTURE SLOW
TO LEAVE. ONCE PCPN IS GONE THURS...HIGH PRESSURE SLIDES IN WITH
MUCH DRIER AIR. AVN MOS LOOKS A LITTLE MORE REASONABLE FOR ALL 3
PERIODS AS NGM IS SLOWER TO MOVE FNT AND MOISTURE AWAY FROM AREA.
OTHER BIG CHANGE IN THE EXTENDED IS TO KEEP THURS NIGHT DRY. MODELS
INDICATED THE STRONG MID TO UPPER LEVEL DISTURBANCE THAT IS DROPPING
INTO CENTRAL PLAINS CONTINUE TO BE SLOWER WITH EACH RUN. FOR THAT
REASON WILL BUY THE AVN AND KEEP AREA DRY THURS NIGHT. HAVE ALSO
ADJUSTED THINGS COOLER AS LIGHT WINDS AND DRIER AIR SHOULD MAKE FOR
A VERY COMFORTABLE NIGHT.
OTHERWISE HAVE LEFT THE FRIDAY THROUGH MONDAY PERIOD UNCHANGED.
HOWEVER...AS THE TIMING FOR THE CENTRAL PLAINS DISTURBANCE CONTINUE
TO CHANGE...IT IS POSSIBLE MANY AREAS COULD BE DRY ON FRIDAY AS
WELL...BUT THE CARRYOVER COULD BE THAT THE SECOND HALF OF THE
WEEKEND MAY ALSO BE WET. WILL LEAVE THAT FOR THE DAY SHIFT.
*********************************************************************
In the hours before
Special weather statement, Jul 9, 7:53 PM EST, 52 minutes before
OHZ067-075-076-084-085-100125-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT TUE JUL 9 2002
AT 852 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A BROKEN
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 19 MILES NORTHWEST OF
MARIETTA TO 12 MILES NORTHEAST OF ATHENS TO 7 MILES SOUTHWEST OF
ATHENS. THE LINE OF STRONG THUNDERSTORMS WAS MOVING SOUTHEAST AT 25
MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALBANY...
ATHENS...BEVERLY...CHAUNCEY...DEVOLA...GLOUSTER...MARIETTA AND THE
PLAINS.
RADAR INDICATED THAT HEAVY RAIN...UP TO TWO INCHES PER HOUR...IS
POSSIBLE WITH THESE STORMS. IN ADDITION...SMALL HAIL...AND GUSTY
WINDS ARE POSSIBLE.
Flash Flood, Athens
- When
- July 9, 8:45 PM EST to 10:00 PM EST
- Where
- Athens County, Nelsonville
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Rains of 2 to 3.5 inches fell in less than 3 hours, in a northwest to southeast corridor, along the Hocking River Valley. An automatic gauge south of Nelsonville measured 3.5 inches of rain. In the city of Athens, 3.4 inches of rain was recorded. The Plains measured 3.1 inches. Streams flooded roads in such communities as Athens, The Plains, and Chauncey. The York Fire Department went to the aid of motorists stalled in water along township roads. No flooding of dwellings was known.
Flash Flood, Vinton
- When
- July 9, 11:15 PM EST to July 10, 2:00 AM EST
- Where
- Vinton County, West Portion
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.251, -82.485 (the zone’s center; the record gives no point)
The Middle Fork and its tributaries overflowed onto roads, including Route 50. The cooperative observer at McArthur reported 4.06 inches of rain in its 24 hour report.
Thunderstorm Wind, Jackson
- When
- July 9, 11:40 PM EST
- Where
- Jackson County, 1 mi NE of Jackson
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -82.617
Several large tree branches were blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 9 to 15, 20022 deaths · 4 events
- Damaging Winds in Maryland, July 9, 200210 injured · $181,000 · 54 kt wind · 9 events
- Wildfire in Oregon, July 9 to 26, 2002$5.5 million · 1 event
- Flash Flooding and Flood in North Dakota, July 9 to 20, 2002$775,000 · 1.5 in hail · 18 events
- Damaging Winds in Arizona, July 9, 2002$637,000 · 69 kt wind · 5 events
- Hail and Damaging Wind in New York, July 9, 2002$500,000 · 50 kt wind · 3 events
- Damaging Winds in Missouri, July 9, 2002$205,000 · 61 kt wind · 2 events
- Flash Flooding and Lightning Strike in West Virginia, July 9 to 10, 2002$82,000 · 3 events
- Hail in Nebraska, July 9, 2002$29,000 · 1.75 in hail · 12 events
- Tornado in Indiana, July 9, 2002$30,000 · F0 · 1 event
- Damaging Winds in Virginia, July 9, 2002$21,000 · 7 events
- Lightning Strike in New York, July 9, 20022 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305099, 5305100, 5305101.